MAUDE Adverse Event Report: ZIMMER BIOMET, INC. ROTATING HINGE KNEE RIGHT SIZE F CEMENTED OPTION FEMORAL COMPONENT; PROSTHESIS, KNEE

ZIMMER BIOMET, INC. ROTATING HINGE KNEE RIGHT SIZE F CEMENTED OPTION FEMORAL COMPONENT; PROSTHESIS, KNEE
Catalog Number 00588001602
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Laxity (4526)
Date of Event 10/26/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).D1: the femoral hinge post assembly, poly plug and insert, and tibial bushing components of the femoral component were replaced at the reported revision surgery.D10: medical product: segmental articular surface size f 14mm height: catalog#00585006014, lot#63694355; hinge post extension screw size f 14mm height: catalog#00588006014, lot#64000583; right size f cemented option femoral component: catalog#00588001602, lot#64695386; 15mm diameter 30mm length straight stem extension combined length 75mm: catalog#00598801215, lot#64560563; size 4 precoat cemented tibial component: catalog#00588000400, lot#65069785; all poly patella cemented 35 mm diameter: catalog#42540000035, lot#64995552; unknown stryker cement: catalog#ni, lot#ni, qty#3; unknown stryker cement restrictor: catalog#ni, lot#ni, qty#2.The product will not be returned to zimmer biomet for investigation as it was requested but unable to be returned by the hospital.The investigation is in process.Upon completion of the investigation, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that a patient underwent a revision right total knee arthroplasty to replace the hinge post.A polyethylene bearing was implanted with a hinge post extension packaged with another device.Approximately four and a half months post implantation, the patient presented with instability and it was determined that the hinge post extension of the articular surface disassociated for a second time.The patient again underwent revision surgery where it was noted that the hinge post extension was only partially threaded despite there being no obvious failure of the components.Wear of the polyethylene bearing was also noted.The entire hinge post apparatus, hinge post extension, and articular surface were replaced without reported complication and all other components remained well-fixed and intact.All available information has been reported.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections have been updated: b4; b5; g3; h2; h3; h6; h11.H6: proposed component code: mechanical (g04) - femur.Visual and dimensional evaluations of the product could not be performed as no product was returned nor were pictures provided.Device history record was reviewed and no discrepancies related to the reported event were found.Medical records were provided and reviewed by a health care professional.Review of the available records identified the following: right total rotating hinge knee arthroplasty performed, patient was revised six months later due to dissociation of the femoral hinge post causing instability.During the first revision a larger poly was placed and a new hinge post was locked in place.Patient was revised a second time on one year after initial implantation due to instability.The hinge post had dissociated from the femoral component again.The hinge components were replaced, all other components remained well-fixed and intact.The hinge post extension was only finger tight despite having being aligned and fully torqued during the first revision.There was no gross mechanical failure of the bolt or femoral hinge.Mild wear of the poly was noted.Normal synovial fluid and tissue encountered; stability exam revealed mild laxity despite the hinged knee.No evidence of fixation failure and the hinge post extension was found to be still partially threaded within the femoral hinge post but was only finger tight.Inspection demonstrated no mechanical fracture or other defect of the hinge post of hinge post extension.Due to the recurrent failure of the modular mechanism the entire hinge mechanism was removed and replaced.Hinge assembly removed, poly plug removed from the hinge pin and hinge pin removed.Articular surface was removed along with the tibial bushing, new tibial bushing and new articular surface implanted.New femoral poly box insert assembled with new non-modular hinge post.New hinge pin placed through the prepared defect in the medial femoral condyle and was tightened using appropriate torque.New hinge pin placed to protect the hex of the hinge pin.Wound dressing applied to prevent complications.Root cause was unable to be determined.Reported event was confirmed by review of provided medical records.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
No further event information at time of this report.

Brand Name
ROTATING HINGE KNEE RIGHT SIZE F CEMENTED OPTION FEMORAL COMPONENT
Common Device Name
PROSTHESIS, KNEE
Manufacturer (Section D)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer (Section G)
ZIMMER BIOMET, INC.
1800 w. center st.
warsaw IN 46580
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key20523291
Report Number0001822565-2024-03380
Device Sequence Number9171463
Product Code JWH
UDI-Device Identifier00889024199170
UDI-Public(01)00889024199170(17)250809(10)64695386
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K173057
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/23/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/09/2025
Device Catalogue Number00588001602
Device Lot Number64695386
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2024
Supplement Date Received by Manufacturer04/23/2025
Initial Report FDA Received Date10/24/2024
Supplement Report FDA Received Date04/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/14/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale